Wednesday, February 13, 2008

Verbal fluency

Verbal fluency (VF) is defined as the ease with which a person can find the right word and use it at the right time. Verbal fluency tests generally involve a timed interval in which a person is asked to name as many animals (fruits, vegetables, words that start with Q, etc) as they can during that time.

I test my verbal fluency every day in the consultation room as I explain this, that, or the other medical condition to a patient with more or less ease. Progesterone definitely slows down my VF as does a lack of estrogen. Progesterone is known to have sedating effects on the brain, and my frontal lobe is clearly affected by my periodic use of Prometrium, a proprietary formulation of natural progesterone. A dose at bedtime gives me a great, dream-filled sleep but leaves me fumble-mouthed on the job the following day.

Likewise, estrogen has a strong influence on verbal memory, and some of my patients who choose to motor into menopause without HRT find their word-finding abilities seriously impaired. Estrogen supports the function of cholinergic neurons in the brain (those brain cells that communicate one to another via a neurotransmitter called acetylcholine). Cells in charge of verbal memory and executive functioning are cholinergic neurons and thus affected by lack of estrogen. Likewise, anticholinergic medication such as antihistamines (which are used as over-the-counter sleep aids) also can leave the user tongue-tied with respect to VF.

Not only does dementia cause decrease in verbal fluency, so often do head injuries (as the frontal lobe sitting just behind the forehead, is often first to hit the windshield in accidents), Parkinson's disease, schizophrenia, diabetes, and alcoholism. Persons with chronic lung disease are known to have cognitive troubles whether or not they're running short on oxygen levels. Ohio investigators found that 20 minute exercise sessions significantly increased verbal fluency scores on patients with COPD.

7 comments:

Mauigirl said...

Oh good, probably the reason I'm having trouble thinking of words these days is my impending menopause! Good to know. I haven't got enough other symptoms to warrant HRT...yet. But time will tell. I would not hesitate to take it if needed!

QGirl said...

In the last few years I have noticed what seems to me more VF problems than my friends. Not as bothered when writing which I do a great deal. I'm 73 and have taken Premarin since a complete hysterectomy at age 54 (multiple non-malignamt causes). Am now on 0.625 mg daily. Some doctors lately say I should DC the Premarin because it increases my likelihood of getting cancer - uterine and breast - and major clots. (Mastectomies in my 30s for major non-malignant breast changes and high family cancer history). I am healthy otherwise (minor heart change, excellent bone density, some arthritis). Two questsions: Why the VF problem? DC the Premarin?
The answers I get are vague and don't satisfy me. Thanks, QGirl

Femail doc said...

Dear QGirl,

While VF is sensitive to estrogen or the lack thereof, it also falls off with age. That said, you're not that old, and I never know what to make of this citation of age as a reason for anything; it seems that there must be an underlying problem that perhaps worsens with age but not explained by age alone. As VF is a frontal lobe function, and the frontal lobe is more susceptible to stroke damage than other parts of the brain, I wonder if you should have an MRI to look for the tiny white spots that correlate with small vessel disease in the brain.

Premarin or no, here's my take on that. While estrogen is known to support frontal lobe function, oral estrogen supplements, and in particular Premarin taken orally, is known to cause some problems as well as some solutions.

Once orally ingested hormones are absorbed into the bloodstream, they head straight for the liver via the portal circulation. The liver gears up to break these foreign molecules down, and in doing so produces some unwanted proteins such as angiotensinogen (which can raise blood pressure), C-reactive protein (which causes inflammation), clotting factors (which raise risk of clots and blood vessel inflammation) and triglycerides (which raise risk of heart disease and stroke).

If you haven't had a major clot from Premarin, you are unlikely to get one now unless you have to undergo major surgery such as a knee replacement. You don't have breasts or uterus to worry about cancer risk. But you do have to worry about stroke.

I would consider going off Premarin. But...estrogen supports frontal lobe function. You might consider replacing the Premarin with a transdermal estradiol patch such as Vivelle Dot. That way, the estrogen you take is not foreign (like horse estrogens of Premarin) and it does not go through your liver (causing all the above troubles). It is known that transdermal estrogen does not raise clotting factors, C-reactive protein, or angiotensinogen. It has not been studied whether or not transdermal estrogen increases risk of stroke the way oral estrogen does, but logically it should not.

The only vague part of my information is whether or not you should change hormone delivery systems or go off it altogether. That is a weighted decision best made by yourself and the doctor who knows you best.

Best wishes,
Judy Paley

Fran said...

In looking through Google, trying to find some answers for my increased inability to string together an intelligent sentence, I came across your blog mentioning Verbal Fluency. I am so glad there is a name for this, and the fact that you've addressed associated factors that might be a cause.
I am almost 52, so in all likelihood, estrogen is a culprit BUT, because of years of insomnia, I do take a antihistamine every night.
You stated in a Feb.2008 post:
"Likewise, anticholinergic medication such as antihistamines (which are used as over-the-counter sleep aids) also can leave the user tongue-tied with respect to VF."
If one discontinues to take antihistamines, is the VF problem reversible?
Also, what's your take on Estroven?

K said...

Another suggestion for keeping the grey matter from fading to black: pick up a paintbrush, Spanish book, or a guitar pick. Check that joyful learning experience off your bucket list and have at it with all your heart! Songwriter for decades, I put my pick and pencil away for 5 years to (of all things) run a safety program for the family construction firm. Challenging in its own right, it didn't provide the motor-memory or lyric memory workouts that gigging once did. Well, long story short, post DCIS and meno treatment, I'm back at the mic with a passion and loving it. My goal it to learn my whole 3-hour set by heart so that future beach campfires (of which I hope are many) will not include lead sheets, flashlights or readers, ha ha! Dr P, thank you for this blog and its community. I found it last week and I shall stop in often. Your conclusions on a surprising number of things are right in line with many of my own. Plus, I love your sense of humor and just the way you think. Here's to learning, loving, and truly living in these great years. As Carly Simon writes, THESE are the good old days.
K

denverdoc said...

Hi K, thanks for stopping by and commenting. I have sent a friend with DCIS over to your blog for 'another opinion.' I have indeed picked up Spanish books, spurred on by the pleasure of my son's January wedding in Spain to a dear lady who speaks virtually no English (nor do her two kids). I understand about 2/3's of what she says now and 3/4's of that which the 9 year old says. If I preserve or grow a few neurons in the process, all the better! You're in Colorado too I see; are you actually performing somewhere?
Best wishes,
Judy

K said...

I'm honored that you would send someone my way, doctor. If someone needs to chat, I'm here and would love to help. Isn't Spanish the loveliest language? I grew up on a Spanish-speaking street and picked up quite a bit as a kid (probably more name-calling and bad words than anything else, but oh well, the words still sound beautiful, lol.) Yes, I'm a couple of hours south of you and play in coffee houses and other small venues. It's fun and keeps life challenging.
http://www.kaysingletonart.com/#!music-/cs87
Doctor, thank you again for being here. Not many doctors think like you, interact with patients (and others) like you, or care like you do, this is very apparent. This blog has been more of a blessing to me than I can express. I look forward to learning much more from you, and perhaps picking up a few much-needed neurons in the process!